Alert archive / Arizona / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 184, NWS Flagstaff, AZ

October 5, 2021Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 5, 2021, 3:30 PM MST for Gila County, Navajo County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2021, 3:30 PM MST (22:30 UTC)
Expired
Oct 5, 2021, 4:00 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 88 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 3:40 PM MSTHAIL 0.51 Nnw Cibecue, AZMARBLE SIZE HAIL WITH WIND GUSTS NEAR 30 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 11:46 AM MSTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
986 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WUUS55 KFGZ 052230
SVRFGZ
AZC007-017-052300-
/O.NEW.KFGZ.SV.W.0184.211005T2230Z-211005T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
330 PM MST Tue Oct 5 2021

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Navajo County in north central Arizona...

* Until 400 PM MST.

* At 330 PM MST, a severe thunderstorm was located 14 miles west of
  Carrizo, or 25 miles southeast of Forest Lakes, moving northeast at
  35 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Cibecue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3388 11044 3394 11077 3439 11063 3415 11017
TIME...MOT...LOC 2230Z 210DEG 32KT 3403 11054 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

NL
2 follow-up statements
655 
WWUS55 KFGZ 052240
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
340 PM MST Tue Oct 5 2021

AZC007-017-052300-
/O.CON.KFGZ.SV.W.0184.000000T0000Z-211005T2300Z/
Gila-Navajo-
340 PM MST Tue Oct 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR GILA AND NAVAJO COUNTIES...

At 339 PM MST, a severe thunderstorm was located 13 miles northwest
of Carrizo, or 24 miles southeast of Forest Lakes, moving northeast
at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cibecue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3391 11041 3400 11064 3413 11071 3439 11063
      3415 11017
TIME...MOT...LOC 2239Z 208DEG 31KT 3410 11049 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

NL
818 
WWUS55 KFGZ 052258
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
358 PM MST Tue Oct 5 2021

AZC007-017-052307-
/O.EXP.KFGZ.SV.W.0184.000000T0000Z-211005T2300Z/
Gila-Navajo-
358 PM MST Tue Oct 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR GILA AND NAVAJO COUNTIES WILL
EXPIRE AT 400 PM MST...
                
The storm now north of Cibeque which prompted the warning has 
weakened. Therefore, the warning will be allowed to expire. However 
small hail and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM MST for
north central and east central Arizona, including Navajo County.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Flagstaff.

LAT...LON 3391 11041 3400 11064 3413 11071 3439 11063
      3415 11017
TIME...MOT...LOC 2257Z 210DEG 32KT 3421 11041 

$$

NL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 2:58 PM MST, 32 minutes earlier.

Area forecast discussion, Oct 5, 2:58 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
258 PM MST Tue Oct 5 2021

.SYNOPSIS...Widespread rain showers and scattered thunderstorms
are expected across much of the region this afternoon and evening.
Localized flash flooding and severe thunderstorms remain the
key threats. Activity is anticipated to diminish later tonight
and early Wednesday morning. Drier weather is likely Wednesday
and Thursday, with breezy winds and another chance of rain for
Friday.

&&

.DISCUSSION...

Main update this forecast cycle:

*The Storm Prediction Center (SPC) has issued a Severe Thunderstorm
 Watch for much of Arizona from now until 8 PM MST this evening.

Remainder of Today...Current water vapor satellite imagery shows
the dynamic, upper-level low pressure system moving into southern
California and southwestern Arizona with moisture surging
northeastward. Radar is indicating a few isolated storms beginning
to initiate in southern Gila and eastern Yavapai counties as the
leading edge of the second wave of moisture begins to push its
way northward. Expect shower and storm coverage to increase within
the next few hours from a southwest to northeast direction.

The ingredients are there for the severe thunderstorm potential
focused on Yavapai, Gila, Coconino, and Navajo counties this
afternoon and evening. Moisture availability, steep lapse rates
with cooling aloft, sufficient CAPE, and low-level
directional/speed shear are all accompanying the dynamic,
negatively-tilted trough. Add in some daytime heating from earlier
this afternoon thanks to a lull in the activity from this morning
and break in the cloud cover as well. With all of these elements
present at this time, forecaster confidence has increased in the
severe potential resulting in SPC issuing a Severe Thunderstorm
Watch for much of northern Arizona through this evening. Large
hail (~1.00"), strong wind gusts (>60 mph), and a few isolated
funnel clouds or weak tornadoes are all on the table in any storms
that do develop today.

Flash flooding is also likely during this time across the region
with emphasis on the Navajo Nation area where muddy, impassable
roads could result. WPC along with the latest run of the HREF do
suggest rainfall rates of up to 1" per hour in any storms, however
thanks to the faster storm motions (~20-25 mph) with upper-level
jet support, flash flooding should be limited to more localized
coverage, highlighting any low water crossings and slot canyons
throughout the region.

Activity is expected to taper later this evening with some
leftover showers for the Navajo Nation area early Wednesday
morning as the low pressure trough moves northeastward into the
Rockies.

Wednesday through Friday...Drier conditions are forecast for
Wednesday and Thursday with cooler, below average daytime
temperatures anticipated. Mostly cloudy skies return for Thursday
with breezy to gusty winds and chances for showers on Friday as a
moderate, low pressure trough pushes its way into the Intermountain
West. Thunderstorm activity is not forecast for Friday at this
time.

Long Term...For Saturday and into next week, the main story is
chilly high and low temperatures along with the potential for
area-wide gusty winds and precipitation as long range guidance
continues to show an active, fall pattern for much of the West
during this time. There currently is good agreement between the
GEFS, EPS, and WPC Clusters Days 6-7 in regards to a deep,
longwave trough setting up over the western half of the country
from Monday into Wednesday of next week. Confidence is a little
shaky in terms of how deep this trough gets and moisture
availability, however much colder temperatures with possible
widespread freezes at night are looking better. The majority of
the ECMWF Ens members also show southwest wind gusts in the 35-45
mph range for Monday and Tuesday for the Flagstaff area, just
something to keep an eye on at this time. Depending on how deep
and cold this potential trough gets, snow showers could also be
possible as well in the high country, however confidence is low at
this time.

&&

.AVIATION...For the 00Z package...Showers and thunderstorms will
continue through roughly 12Z Wednesday. Areas of MVFR/IFR ceilings
and visibilities are possible with the stronger storms along with
brief, heavy rainfall and hail. Surface winds generally 5-15 kts
outside of storms with gusty outflows possible. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A passing weather system will continue to deliver
showers and thunderstorms to northern Arizona into Wednesday
morning. Strong gusty winds and hail will be possible with stronger
thunderstorms. Shower activity will diminish by late Wednesday
morning, with dry weather forecast to continue on Thursday.

Friday through Sunday...Rain shower chances return for Friday with
breezy to localized gusty winds possible. Cooler temperatures with
seasonal winds are forecast for Saturday and Sunday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LaGuardia
AVIATION...RR
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 1:24 PM MSTSevere Thunderstorm WarningFGZGila51 min
Oct 5, 2:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila37 min
Oct 5, 2:31 PM MSTTornado WarningFGZCoconino, Gila, Navajo29 min
Oct 5, 2:47 PM MSTSevere Thunderstorm Warning Considerable damage threatFGZGila43 min
Oct 5, 3:09 PM MSTTornado WarningFGZGila, Navajo21 min
Oct 5, 4:20 PM MSTSpecial Weather StatementFGZ40 min
Oct 5, 4:27 PM MSTSpecial Weather StatementFGZGila33 min
Oct 5, 4:31 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Oct 5, 4:49 PM MSTSevere Thunderstorm WarningFGZApache, Navajo41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.